This site is intended for Healthcare professionals only.

Metronidazole to treat Antibiotic Diarrhoea


Metronidazole to treat Antibiotic Diarrhoea

CLOSTRIDIUM DIFFICILE  often called C-difficile, or C- diff, is a type of bacteria that causes symptoms that can range from diarrhea to life threatening inflammation of the colon. Since the commonest cause of this diarrhea is long term use of antibiotics , it is also called antibiotic diarrhea.

In recent years C-diff has become more frequent, more severe and difficult to treat. Your risk is greatest if you are taking or have recently taken antibiotics. The risk is higher if you take multiple antibiotics for a prolonged period. Seen more in older age group, recently hospitalized for an extended period. C-diff infections are seen more in nursing home or longterm care facilities.

It is found more among patients with weakened immunity and those who have some underlying medical illnesses. Patients who have had some abdominal surgeries or have colon disease such as inflammatory bowel disease , colorectal cancer or previous C-diff infection are also at risk.

The antibiotic that most often leads to C-diff infection include fluroquinolones, cephalosporins, clindamycin and penicillins. These drugs can destroy some of the normal, helpful bacterias in your colon. Once established it produces toxins that attacks the lining of the intestine.

The toxin destroys cells and produces plaques of inflammatory cells and decaying cell debris inside the colon. Some new strains of C-diff has emerged that are resistant to certain medications and are deadly. Stool tests like enzyme immune assay and tissue cultures are used to detect this infection.

Flexible sigmoidoscopy is sometimes used to confirm the diagnosis. CT scan may be ordered if there is a concern about possible complications like pseudomembranous colitis. Bowel perforation and toxic megacolon are also some of the complication of C-diff.Severe diarrhea may cause dehydration and in some cases kidney function may deteriorate.

If not treated promptly this can be fatal.Most common symptoms are, watery diarrhea 10-15 times a day, abdominal cramping, fever, pus or blood in the stool, nausea, dehydration, loss of appetite and weight loss.

The first step in treating C-diff is to stop taking the antibiotic that triggered the infection. In an ironic twist, the standard treatment for C-diff is another antibiotic. Usually metronidazole , for mild to moderate and vancomycin, for severe symptoms are the drug of choice. Probiotics are given in conjunction with the antibiotics to restore intestinal flora.For people with severe pain, organ failure or inflammation of the colon , surgery to remove the diseased portion of the colon may be the only option.

The following two tabs change content below.
savita thakur

savita thakur

Studied at Indraprastha College for Women (Delhi University), completed in 2014. Currently working with Medical Dialogues, a online Medical news paper dedicated for healthcare Professionals.
Source: self

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted